| Model Number |
G44153 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
Hemorrhage/Blood Loss/Bleeding (1888); Thrombosis/Thrombus (4440); Insufficient Information (4580)
| Date of Event |
07/04/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
E1: name and address - postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
As reported, during an unspecified procedure, a flexor ansel guiding sheath was "splitting off" inside the patient.At this time, no adverse effects or additional procedures for the patient were reported due to this occurrence.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received 16jul2024.The procedure was performed using intravenous conscious sedation, and prophylactic antibiotics were administered.One-percent lidocaine was administered subcutaneously, and a small incision was made, followed by blunt dissection using arterial forceps, under ultrasound guidance.Ultrasound-guided, retrograde access was obtained in the ¿femero-bypass hood region¿ of the right common femoral artery.The groin was heavily scarred, and 4, 5, and 6-french dilators were inserted over an unspecified stiff amplatz wire.A 5-french short sheath was inserted, and an initial angiogram from the abdominal aorta showed moderate stenosis of the proximal left common iliac artery.The remainder of the left common and external iliac artery was patent without significant stenosis.The common femoral artery, profunda main stem, and proximal superficial femoral artery (sfa) above a stent were widely patent.Significant stenosis was present within an unspecified proximal stent in the mid-thigh region.Other stents were patent.Significant stenosis was noted in the popliteal artery, above the knee.Below the knee, the popliteal artery was patent, with two vessel run-off via the anterior tibial and peroneal arteries.A diseased posterior tibial artery was occluded in the proximal calf.An unspecified catheter and wire were placed over the aortic bifurcation into the left external iliac artery, and the complaint device was then easily advanced, without resistance, into the left external iliac artery over a stiff amplatz wire.The sfa and popliteal stenoses were crossed intraluminally.Angioplasty was performed in the popliteal stenosis with an unknown ¿standard¿ 5-millimeter balloon, with minor residual stenosis.An unknown 6-millimeter balloon was used for angioplasty of the in-stent stenosis, with good results.An unknown 5-millimeter drug-eluting balloon was then used for angioplasty of the popliteal artery and an unknown 6-millimeter drug-eluting balloon was used for angioplasty of the in-stent stenosis.The radiological result was good, with preservation of run-off vessels.On attempted removal of the complaint device over the wire, the sheath initially withdrew normally without resistance, until it reportedly ¿snapped¿ at the access site, resulting in ¿rapid blood oozing¿ from the site, and leaving part of the sheath shaft in the patient.The dilator was not reinserted prior to sheath removal.Manual pressure was applied, and a vascular surgical team was consulted and asked to attend.The vascular team requested a full blood count (fbc), urea and electrolytes (u&e), and cross match of four units, and anesthesia was contacted.Large bore intravenous (iv) access was obtained in the right antecubital vein and iv fluids were administered.Reportedly, the ¿bloods taken as requested¿ (labs drawn) and the case was discussed with anesthesia.The patient remained hemodynamically stable.The event was explained to patient, who agreed to surgical removal of the retained sheath fragment under general anesthesia.Manual compression was maintained until the surgical and anesthesia teams arrived; however, the oozing had resolved at this point, so minimal pressure was continued.There has been no report that blood products were administered.Following administration of general anesthesia, ultrasound-guided retrograde access was obtained in the left common femoral artery and a 6-french sheath was placed, with the tip over the aortic bifurcation.Angiography of the right groin and pelvis confirmed that the tip of the ¿right groin¿ complaint sheath remained in the left common iliac artery, with the wire still through the fragment.Angiography also showed the ¿puncture site within right graft hood and inflow, right iliac arteries, and proximal graft patent.¿ a 9-millimeter balloon was placed within the right external iliac artery stent and a test inflation for arterial occlusion was performed, with angiography confirming occlusion of the right external iliac artery.The balloon was deflated and left in place.Surgical exposure of the right bypass graft and graft hood was performed.The 9-millimeter balloon was inflated and deflated as needed during surgical exposure.The split end of the complaint device was identified within the subcutaneous tissues, outside of the artery, and using manual retraction of the wire guide, the distal sheath fragment was removed from the patient.The user confirmed that the sheath fragment was removed in its entirety, and nothing remained in the patient.The puncture site was repaired.A subsequent angiogram showed occlusion of the right external iliac artery.Thrombectomy of the right external iliac artery was performed, via surgical arteriotomy of the right groin, and the clot was removed, restoring good blood flow.Following closure of the arteriotomy site, angiograms confirmed that the right iliac, common femoral, profunda femoris, and bypass graft were widely patent; however, slow flow was noted in the distal graft, with filling deficits consistent with thrombus in the anterior tibial artery, run-off vessel, below the graft.An unknown 0.018-inch wire was advanced into the distal anterior tibial artery and suction thrombectomy was performed with another manufacturer¿s device.Blood flow improved within the proximal and mid-anterior tibial artery, but no clear opacification of distal third of the anterior tibial artery was seen.100-micrograms of intra-arterial nitroglycerin was administered into the anterior tibial artery.An unknown 0.014-inch wire was then passed into the distal anterior tibial artery and angioplasty of the entire artery was performed with a 2.5/3-millimeter by 210-millimeter balloon.The anterior tibial artery was then patent to the ankle, but flow was slow.The anterior tibial artery was then ¿laced¿ with 5-milligrams of tpa (tissue plasminogen activator).Vascular surgeons decided no further endovascular intervention would be performed.Hemostasis of the left common femoral artery access site was achieved with a 6-french vascular closure device.The right leg incision was surgically closed.Estimate blood loss was 500-1000-milliliters.The patient reportedly tolerated the procedure well, without incident or complication, and was in stable condition.The patient was transferred ¿to mri to bed¿.The following medications were also administered during the procedure(s), with totals for administrations occurring from 09:22 to 13:39 on the day of the procedure: paracetamol infusion 1 gram; lidocaine hydrochloride 1% injection 10ml; heparin (unfractionated) 5000 units/5ml injection 3,000 units; fentanyl 100 micrograms/2 ml injection 20 micrograms; sodium chloride 0.9% infusion 500 ml; compound sodium lactate (hartmann's) infusion 2,000 ml* *from user-documented volume.
Additional Manufacturer Narrative
Summary of event: as originally reported, during an unspecified procedure, a flexor ansel guiding sheath was "splitting off" inside the patient.Additional information was received 16jul2024.The procedure was performed using intravenous conscious sedation, and prophylactic antibiotics were administered.One-percent lidocaine was administered subcutaneously, and a small incision was made, followed by blunt dissection using arterial forceps, under ultrasound guidance.Ultrasound-guided, retrograde access was obtained in the ¿femero-bypass hood region¿ of the right common femoral artery.The groin was heavily scarred, and 4, 5, and 6-french dilators were inserted over an unspecified stiff amplatz wire.A 5-french short sheath was inserted, and an initial angiogram from the abdominal aorta showed moderate stenosis of the proximal left common iliac artery.The remainder of the left common and external iliac artery was patent without significant stenosis.The common femoral artery, profunda main stem, and proximal superficial femoral artery (sfa) above a stent were widely patent.Significant stenosis was present within an unspecified proximal stent in the mid-thigh region.Other stents were patent.Significant stenosis was noted in the popliteal artery, above the knee.Below the knee, the popliteal artery was patent, with two vessel run-off via the anterior tibial and peroneal arteries.A diseased posterior tibial artery was occluded in the proximal calf.An unspecified catheter and wire were placed over the aortic bifurcation into the left external iliac artery, and the complaint device was then easily advanced, without resistance, into the left external iliac artery over a stiff amplatz wire.The sfa and popliteal stenoses were crossed intraluminally.Angioplasty was performed in the popliteal stenosis with an unknown ¿standard¿ 5-millimeter balloon, with minor residual stenosis.An unknown 6-millimeter balloon was used for angioplasty of the in-stent stenosis, with good results.An unknown 5-millimeter drug-eluting balloon was then used for angioplasty of the popliteal artery and an unknown 6-millimeter drug-eluting balloon was used for angioplasty of the in-stent stenosis.The radiological result was good, with preservation of run-off vessels.On attempted removal of the complaint device over the wire, the sheath initially withdrew normally without resistance, until it reportedly ¿snapped¿ at the access site, resulting in ¿rapid blood oozing¿ from the site, and leaving part of the sheath shaft in the patient.The dilator was not reinserted prior to sheath removal.Manual pressure was applied, and a vascular surgical team was consulted and asked to attend.The vascular team requested a full blood count (fbc), urea and electrolytes (u&e), and cross match of four units, and anesthesia was contacted.Large bore intravenous (iv) access was obtained in the right antecubital vein and iv fluids were administered.Reportedly, the ¿bloods taken as requested¿ (labs drawn) and the case was discussed with anesthesia.The patient remained hemodynamically stable.The event was explained to patient, who agreed to surgical removal of the retained sheath fragment under general anesthesia.Manual compression was maintained until the surgical and anesthesia teams arrived; however, the oozing had resolved at this point, so minimal pressure was continued.There has been no report that blood products were administered.Following administration of general anesthesia, ultrasound-guided retrograde access was obtained in the left common femoral artery and a 6-french sheath was placed, with the tip over the aortic bifurcation.Angiography of the right groin and pelvis confirmed that the tip of the ¿right groin¿ complaint sheath remained in the left common iliac artery, with the wire still through the fragment.Angiography also showed the ¿puncture site within right graft hood and inflow, right iliac arteries, and proximal graft patent.¿ a 9-millimeter balloon was placed within the right external iliac artery stent and a test inflation for arterial occlusion was performed, with angiography confirming occlusion of the right external iliac artery.The balloon was deflated and left in place.Surgical exposure of the right bypass graft and graft hood was performed.The 9-millimeter balloon was inflated and deflated as needed during surgical exposure.The split end of the complaint device was identified within the subcutaneous tissues, outside of the artery, and using manual retraction of the wire guide, the distal sheath fragment was removed from the patient.The user confirmed that the sheath fragment was removed in its entirety, and nothing remained in the patient.The puncture site was repaired.A subsequent angiogram showed occlusion of the right external iliac artery.Thrombectomy of the right external iliac artery was performed, via surgical arteriotomy of the right groin, and the clot was removed, restoring good blood flow.Following closure of the arteriotomy site, angiograms confirmed that the right iliac, common femoral, profunda femoris, and bypass graft were widely patent; however, slow flow was noted in the distal graft, with filling deficits consistent with thrombus in the anterior tibial artery, run-off vessel, below the graft.An unknown 0.018-inch wire was advanced into the distal anterior tibial artery and suction thrombectomy was performed with another manufacturer¿s device.Blood flow improved within the proximal and mid-anterior tibial artery, but no clear opacification of distal third of the anterior tibial artery was seen.100-micrograms of intra-arterial nitroglycerin was administered into the anterior tibial artery.An unknown 0.014-inch wire was then passed into the distal anterior tibial artery and angioplasty of the entire artery was performed with a 2.5/3-millimeter by 210-millimeter balloon.The anterior tibial artery was then patent to the ankle, but flow was slow.The anterior tibial artery was then ¿laced¿ with 5-milligrams of tpa (tissue plasminogen activator).Vascular surgeons decided no further endovascular intervention would be performed.Hemostasis of the left common femoral artery access site was achieved with a 6-french vascular closure device.The right leg incision was surgically closed.Estimate blood loss was 500-1000-milliliters.The patient reportedly tolerated the procedure well, without incident or complication, and was in stable condition.The patient was transferred ¿to mri to bed¿.The following medications were also administered during the procedure(s), with totals for administrations occurring from 09:22 to 13:39 on the day of the procedure: paracetamol infusion 1 gram; lidocaine hydrochloride (b)(4) injection 10ml; heparin (unfractionated) (b)(4) units/5ml injection (b)(4) units; fentanyl 100 micrograms/2 ml injection 20 micrograms; sodium chloride (b)(4) infusion 500 ml; compound sodium lactate (hartmann's) infusion (b)(4) ml* *from user-documented volume.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook for investigation.The device was separated into two segments.The first segment measured approximately 14.5-centimeters in length and the second segment measured approximately 34.3-centimeters.The inner coils were exposed at the point of separation.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional complaints for this lot number.The product ifu states that reinsertion of the dilator prior to removal of the sheath ¿increases the strength of the sheath and lessens the risk of device separation¿ and suggests insertion of the dilator prior to removal if resistance is encountered or anticipated during withdrawal of the device.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and failure to follow instructions contributed to this event.The groin was reportedly heavily scarred, requiring use of several dilators for access, and the anatomy was moderately-to-significantly stenosed.Despite the scarring and stenosis, the dilator was not reinserted prior to sheath removal, as suggested in the ifu.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.